Article Text

PDF

Ocular changes resulting from therapy with amiodarone.
  1. D V Ingram,
  2. N S Jaggarao and
  3. D A Chamberlain

    Abstract

    Amiodarone, a powerful antiarrhythmic agent recently made available in Britain, is known to cause corneal changes, but the clinical implications of this unwanted effect are still controversial. We have made serial observations on 105 patients treated with the drug for periods ranging from 3 months to over 7 years. Corneal abnormalities were detected by slit-lamp examination in 103 patients (98%). These always progressed over several months but subsequently showed a stable pattern which changed only with alteration of dose. The abnormalities regressed and disappeared within 7 months in the 16 patients whose treatment was discontinued for reasons unconnected with ocular changes. No macular changes or permanent sequelae occurred. Ocular symptoms were unusual: 6 patients had reactions in the skin of the eyelids, and 6 others had minor symptoms related to the corneal changes. We do not believe that ophthalmological surveillance is mandatory in asymptomatic patients on long-term amiodarone therapy.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.